Alert archive / Nebraska / Tornado Warnings in 2011
Tornado Warning 75, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 18, 2011, 8:27 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 18, 2011, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Merrick County, NE, Nance County, NE, Polk County, NE
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:38 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 47.4
The text
As transmitted, in the capitals the NWS used until 2016.
216
WFUS53 KGID 190127
TORGID
NEC121-125-143-190200-
/O.NEW.KGID.TO.W.0075.110819T0127Z-110819T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA...
EAST CENTRAL NANCE COUNTY IN CENTRAL NEBRASKA...
CENTRAL POLK COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 900 PM CDT
* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR GENOA...OR 19 MILES WEST OF COLUMBUS...AND
MOVING SOUTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SILVER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4113 9774 4140 9777 4141 9770 4140 9769
4140 9766 4115 9756
TIME...MOT...LOC 0127Z 350DEG 26KT 4137 9772
HAIL 1.50IN
$$
HEINLEIN1 follow-up statement
837
WWUS53 KGID 190157
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT THU AUG 18 2011
NEC121-125-143-190206-
/O.EXP.KGID.TO.W.0075.000000T0000Z-110819T0200Z/
MERRICK NE-NANCE NE-POLK NE-
857 PM CDT THU AUG 18 2011
...THE TORNADO WARNING FOR EAST CENTRAL NANCE AND
NORTHEASTERN MERRICK COUNTIES WILL EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A TORNADO WARNING IS STILL IN EFFECT FOR CENTRAL POLK COUNTY
UNTIL 915 PM.
LAT...LON 4113 9774 4140 9777 4141 9770 4140 9769
4140 9766 4115 9756
TIME...MOT...LOC 0156Z 350DEG 26KT 4116 9767
$$
HEINLEINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 18, 3:07 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 3:07 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 307 PM CDT THU AUG 18 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. CONVECTION WAS ALREADY ONGOING THIS MORNING IN SOUTHERN SOUTH DAKOTA AND STORMS HAVE NOW REACH NORTHEAST NEBRASKA EARLY THIS AFTN. MESO ANALYSIS PAGE INDICATES MIXED LAYER CAPES AROUND 3000 J/KG IN EASTERN NEBRASKA WITH EFFECTIVE SHEAR NEAR 50KTS. STORMS LOOK TO MAKE A RIGHT TURN THIS AFTN AND EVENING...AND ALTHOUGH BRUNT OF ACTIVITY LOOKS TO REMAIN TO OUR NORTH AND EAST GIVEN CURRENT TRENDS...WILL MAINTAIN SOME BUFFER POPS JUST IN CASE. IF CONVECTION DOES REACH OUR AREA...SEVERE WEATHER IS POSSIBLE GIVEN THE HIGH INSTABILITY AND SHEAR PARAMETERS. FARTHER WEST...SURFACE TROUGH OR DRY LINE HAD EDGED EAST OF THE PANHANDLE INTO WESTERN NEBRASKA...AND CANNOT COMPLETELY RULE OUT CONVECTION HERE BUT CAP IS STRONGER IN THIS AREA AND POTENTIAL LOOKS LIMITED AT BEST. THE EASTERN CONVECTION IS EXPECTED TO CONTINUE TO PROPAGATE EAST/SOUTHEAST WITH TIME TONIGHT WITH PCPN CHCS DECREASING WITH TIME. STRATUS LOOKS TO REDEVELOP ACROSS OUR NORTHERN AND EASTERN COUNTIES AND SREF INDICATES 30 TO 40 PCPN CHCS OF VSBYS BELOW A MILE NORTH OF INTERSTATE 80 AND THIS IS SUPPORTED BY MOS GUIDANCE. WILL GO WITH AREAS OF FOG IN OUR NORTH/EAST WITH PATCHY FOG IN THE SOUTHWEST...WITH VSBYS IMPROVING BY MID MORNING. HEADING INTO FRIDAY...SHORTWAVE ENERGY TRANSLATES ACROSS THE SOUTHERN CANADIAN PROVINCES/NORTHERN PLAINS REGION WITH THE SURFACE COOL FRONT SAGGING SOUTH ACROSS THE CENTRAL PLAINS...WHILE WARM FRONT ESTABLISHES ACROSS SOUTHERN KANSAS. EASTERLY UPSLOPE FLOW IS EXPECTED TO GENERATE CONVECTION ALONG THE HIGH PLAINS REGION DURING THE AFTERNOON WITH STORMS ADVANCING EASTERLY IN THE MEAN FLOW DURING THE AFTN/NIGHT. THE LLVL JET STRENGTHENS NEAR 40KTS OVER THE BAROCLINIC ZONE AND CONVECTION IS EXPECTED TO PERSIST INTO THE NOCTURNAL HOURS. STORMS SHLD REACH OUR SW CWA DURING THE EVENING AND STRONG TO SEVERE STORMS ARE POSSIBLE ESPECIALLY FOR THE FIRST PART OF THE EVENT. DAMAGING WINDS/LARGE HAIL ARE POSSIBLE AND IT LOOKS AS IF THE EVENT WILL TRANSITION TO A HEAVY RAINER IN THE PRESENCE OF HIGH PRECIPITABLE WATER VALUES NEAR OR IN EXCESS OF TWO INCHES IN OUR SOUTHERN CWA AND THIS AREA HAS BEEN OUTLINE IN THE HPC HEAVY RAINFALL OUTLOOK. .LONG TERM...SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. AN UPPER WAVE CONTINUES TO MOVE THROUGH THE FORECAST AREA ON SATURDAY BUT IS MAINLY THROUGH THE AREA BY AFTERNOON. MODELS HAVE SOME MINOR DIFFERENCES IN WHERE THE SURFACE BOUNDARY IS BUT THEY ALL HAVE IT SOUTH OF THE FORECAST AREA. EXPECT THE BEST PRECIPITATION CHANCES TO BE NORTH OF THE BOUNDARY AND LIKELY NEAR THE KANSAS/NEBRASKA STATE LINE. AS THE UPPER WAVE MOVES OUT OF THE AREA THE PRECIPITATION CHANCES WILL PROBABLY DECREASE. TEMPERATURES WILL BE ON THE COOL SIDE WITH THE CLOUDS AND RAIN AROUND. SATURDAY NIGHT INTO SUNDAY NORTHWEST FLOW CONTINUES ACROSS THE AREA. THERE ARE SOME WEAK WAVES THAT MOVE THROUGH THE AREA BUT CHANCES FOR THUNDERSTORMS SHOULD BE SMALL. TEMPERATURES WILL WARM BACK UP AGAIN AS THE UPPER LEVEL RIDGE BUILDS TO THE WEST OF THE FORECAST AREA. THE RIDGE CONTINUES IN THE WESTERN UNITED STATES GAINING AMPLITUDE DURING THE WEEK. THERE IS A WEAK UPPER WAVE THAT TRIES TO MOVE THROUGH THE REGION ON MONDAY OR MONDAY NIGHT. MODELS KEEP PRECIPITATION MAINLY OUT OF THE FORECAST AREA SO WILL KEEP THE FORECAST DRY FOR NOW...BUT WILL HAVE TO WATCH TO SEE WHERE THIS WAVE GOES AS IT MOVES THROUGH THE AREA. WITH THE RIDGE BUILDING THE TEMPERATURES WILL LIKELY WARM UP DURING THE WEEK SO HAVE TRENDED UP A BIT. && .AVIATION...18Z TAF. CLEAR SKIES AT THE ONSET OF THE TAF PERIOD WILL GIVE WAY TO SCATTERED CU DURING THE AFTN AND EVENING. TSTMS HAVE ALREADY DEVELOPED IN SOUTHEAST SOUTH DAKOTA/NORTHEAST NEBRASKA AND CONVECTION IS EXPECTED TO MOVE EAST/SOUTHEAST WITH TIME. KGRI STILL LOOKS TO BE ON THE WESTERN PERIPHERY OF CONVECTION INTO TONIGHT AND WILL NOT INCLUDE IN TAF ATTM. MODELS CONTINUE TO INDICATE STRATUS WILL REDEVELOP TONIGHT WITH POTENTIAL IFR OR LIFR CIGS AND VSBYS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 18, 7:31 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 731 PM CDT THU AUG 18 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 731 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE FOR LOCATIONS EAST OF A LINE FROM ORD TO HEBRON NEBRASKA. IF THUNDERSTORMS REACH THIS AREA...THE MAIN HAZARDS FROM THE STORMS WILL BE TORNADOES...LARGE HAIL THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER DARK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE FORECAST FROM FRIDAY AFTERNOON THROUGH SUNDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT PRIMARILY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO BELOIT KANSAS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER HAZARDS. HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE AND TWO INCHES MAY OCCUR FRIDAY NIGHT...MAINLY ACROSS NORTH CENTRAL KANSAS AND LOCATIONS SOUTH OF INTERSTATE 80 IN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS EAST OF A LINE FROM ORD TO HEBRON NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:59 PM CDT | Tornado Warning | GID | Merrick, Nance | 31 min |
| Aug 18, 8:22 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 38 min |
| Aug 18, 8:45 PM CDT | Tornado Warning | GID | Polk, York | 21 min |
| Aug 18, 9:02 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 43 min |
Nearby
Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.